Montana, 2015Winter Storm in Montana, February 3 to 4, 2015
February 3 to 4, 2015 · NWS BYZ · 1 event in 1 county or zone
A few snow bands brought some isolated heavy snow amounts to portions of Powder River County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few snow bands brought some isolated heavy snow amounts to portions of Powder River County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 2, 8:54 PM MST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 2, 8:54 PM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
854 PM MST MON FEB 2 2015
.UPDATE...
NOT MUCH CHANGE TO THE GOING FORECAST THIS EVENING. MANY AREAS HAD
REACHED THEIR FORECAST MIN TEMPERATURES SO HAVE LOWERED
TEMPERATURES. EXPECT TEMPERATURES TO RISE FOR A FEW HOURS
LATER TONIGHT AS LOW PRESSURE MOVES ALONG A WARM FRONT SITUATED NW
TO SE OVER THE CENTRAL PART OF THE FORECAST AREA. THE LOW WILL
PUSH SE OF THE AREA BY 12Z BRINGING THE FRONT BACK S AS A COLD
FRONT. GUSTY GAP FLOW WINDS HAVE CONTINUED IN THE KLVM AREA THIS
EVENING DUE TO THE PROXIMITY OF THE SURFACE LOW AND FALLING
PRESSURES MOVING SE THROUGH THE AREA. THE WINDS HAVE REMAINED
BELOW ADVISORY CRITERIA. TWEAKED THE 03-06Z PERIOD TO ADD ANOTHER
PERIOD OF NEAR ADVISORY WINDS...OTHERWISE THE WINDS WILL ABATE AS
THE SURFACE LOW MOVES SE.
DESPITE ALL THE RADAR RETURNS N OF THE AREA...IT APPEARED THAT
PRECIPITATION WAS NOT REACHING THE GROUND BASED ON SURFACE
OBSERVATIONS SHOWING JUST MID CLOUD. HOWEVER PRECIPITATION WAS
OCCURRING W OF THE DIVIDE AND OVER THE BEARTOOTHS/ABSAROKAS AS A
JET NOSED INTO THE AREA AND OROGRAPHIC EFFECTS AIDED LIFT. MODELS
WERE IN AGREEMENT IN SPREADING PRECIPITATION INTO THE NORTHERN AND
EASTERN ZONES MAINLY AFTER 06Z AS A BAND OF FRONTOGENESIS WORKED
INTO THE AREA ALONG THE ADVANCING COLD FRONT. PRECIPITATION TYPE
WAS A CONCERN IN THESE AREAS DUE TO COLD SURFACE TEMPERATURES AND
TEMPERATURES ALOFT CLIMBING ABOVE ZERO DEGREES C. THE
SREF/SSEO/HRRR CONSENSUS WAS THAT SPOTTY FREEZING RAIN WAS
POSSIBLE WITH SNOW AND SLEET. RAP SOUNDINGS FOR KMLS SHOWED A
SLEET/FREEZING RAIN POSSIBILITY. MODELS ALSO AGREED THAT QPF
AMOUNTS WOULD BE LESS THAN /.10/ INCH SO ANY FREEZING
PRECIPITATION SHOULD BE LIGHT. THUS WILL NOT ISSUE ANY HIGHLIGHTS.
POPS WERE IN GOOD SHAPE.
GLANCING AT THE NEW MODELS FOR TUE AND TUE NIGHT SHOWED THAT QPF
AMOUNTS ON TUE REMAINED LIGHT ALONG THE ADVANCING COLD FRONT.
MODEL QPF THEN FOCUSED ON THE FOOTHILLS AND ADJACENT AREAS FOR 00Z
TO 06Z...BEFORE PRECIPITATION BEGAN SHIFTING S OUT OF THE AREA BY
12Z WED. FOLLOWING SHIFTS MAY BE ABLE TO MOVE THE PRECIPITATION
OUT OF THE AREA FASTER THAN WHAT IS IN THE CURRENT FORECAST.
ARTHUR
&&
.SHORT TERM...VALID FOR TUE AND WED...
OUR ATTENTION REMAINS ON SNOWFALL POTENTIAL TUESDAY NIGHT...THOUGH
SOUTHEAST MT WILL LIKELY GET SOME LIGHT SNOW TONIGHT AND TUESDAY.
A SHALLOW COLD FRONT IS DRAPED ACROSS THE AREA THIS AFTERNOON AND
THAT HAS HELD EAST WINDS IN BILLINGS AND KEPT HIGHS COLDER THAN WE
ANTICIPATED. SURFACE PRESSURE FALLS HAVE INCREASED ACROSS CENTRAL
MT THE LAST FEW HOURS WHICH REFLECTS ANOTHER APPROACHING SHORTWAVE
TROUGH. WARM AIR ADVECTION AHEAD OF THAT WAVE WILL PUSH THE FRONT
BACK NORTHEAST AND COULD PRODUCE SOME LIGHT PRECIPITATION. WE DID
INCLUDE A SLIGHT CHANCE OF FREEZING RAIN FROM ROUNDUP TO HYSHAM...
FORSYTH...COLSTRIP...MILES CITY...LAME DEER AND BROADUS TONIGHT
ALONG WITH THE CHANCE OF SNOW BASED ON A MODEST /BUT INCREASING/
PROBABILITY OF THAT IN PRECIPITATION-TYPE ALGORITHM OUTPUT FROM
RECENT SREF RUNS. HOWEVER...IT IS VERY POSSIBLE THAT THE WARM
LAYER ALOFT WILL NOT GET QUITE TO THE +3 C LEVEL NEEDED FOR FULL
MELTING ABOVE THE GROUND...WHICH IS ACTUALLY REFLECTED BY THE FACT
THAT THE 12 UTC SSEO GUIDANCE CALLS FOR ICE PELLETS/PARTIALLY
FROZEN SNOW INSTEAD OF FREEZING RAIN. OTHERWISE WE EXPECT SOME
LIGHT SNOWFALL TUESDAY IN PORTIONS OF SOUTHEASTERN MT...BUT THE
STRONGER /ALBEIT STILL WEAK/ FORCING LOOKS TO STAY MAINLY IN
NORTHEASTERN MT AND WESTERN ND.
BY TUESDAY EVENING...A MORE DYNAMIC PROCESS IS EXPECTED WHEN A
120 KT 300-MB JET STREAK DIVES INTO IDAHO AND CAUSES THE ARCTIC
COLD FRONT TO SURGE SOUTHWARD ACROSS THE REGION. QG-FORCING TIED
TO THAT JET STREAK AND POTENTIALLY AIDED BY THE RIGHT-ENTRANCE
REGION OF ANOTHER JET TO OUR NORTHEAST IS FORECAST BY THE MODELS
TO BE QUICK-HITTING...BUT STRONG...AND FOCUSED ALONG AND SOUTH OF
A LINE FROM LIVINGSTON TO BILLINGS AND SHERIDAN. WE MAINLY STAYED
THE COURSE WITH THE PRIOR SNOW FORECAST TUESDAY NIGHT...BUT MULTI-
MODEL CONSENSUS QPF NUMBERS HAVE SLOWLY DROPPED DURING THE LAST 24
HOURS AND FORECAST SOUNDINGS FROM THE 12 UTC GFS AND NAM AREN/T AS
SUPPORTIVE OF SNOW-TO-LIQUID RATIOS OVER 20 TO 1 AS THEY WERE THIS
TIME YESTERDAY. THUS...WE HAVE SLIGHTLY LOWERED SNOWFALL TOTALS IN
PLACES AWAY FROM THE FOOTHILLS...BUT NOT ENOUGH FOR A FUNDAMENTAL
CHANGE IN THE FINAL FORECAST. SLIPPERY ROADS ARE LIKELY A GIVEN...
AND THIS COULD BE A HEADLINE-WORTHY SNOW EVENT IN PLACES LIKE RED
LODGE. IT/S LESS CLEAR WHETHER OR NOT BILLINGS WILL GET A PLOWABLE
/2 INCH/ SNOWFALL THOUGH...WHICH IS A QUESTION MARK REFLECTED BY A
LARGE...MULTI-MODEL ENSEMBLE RUN BY WPC THAT SUPPORTS OUR FORECAST
70 PERCENT PROBABILITY FOR 1 INCH OF SNOW IN THE CITY...BUT ONLY A
40 TO 50 PERCENT PROBABILITY OF GETTING 2 INCHES. THERE ARE SUBTLE
DIFFERENCES IN THE 12 UTC GFS AND ECMWF MODEL CAMPS TOO THAT COULD
STILL MAKE SNOW TOTALS EITHER LIGHTER OR HEAVIER...NAMELY WHETHER
OR NOT A COUPLED JET STRUCTURE CAN DEVELOP. IT IS FOR THAT REASON
THE FORECAST WAS ONLY NUDGED SLIGHTLY TOWARD THE CONSENSUS OF A
BIT LOWER SNOW TOTALS TODAY.
REGARDLESS OF HOW MUCH SNOW FALLS TUESDAY NIGHT...IT LOOKS LIKE WE
WILL DRY OUT WEDNESDAY...BUT THE AMOUNT OF SNOW COVER WILL PLAY A
ROLE IN HOW MUCH TEMPERATURES CAN RISE ON THAT DAY. SCHULTZ
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
FAST ZONAL FLOW REGIME WILL DOMINATE THE WEATHER PATTERN OVER THE
NORTHERN ROCKIES DURING THE EXTENDED PERIOD. PLENTY OF MID LEVEL
MOISTURE WILL BE ENTRAINED IN THIS FLOW ALONG WITH PERIODIC
DISTURBANCES. THIS WILL KEEP PERIODS OF SNOW GOING IN THE
MOUNTAINS MAINLY ON WEST FACING SLOPES...BUT DOWNSLOPE WINDS LEE
OF THE DIVIDE WILL MAINTAIN ONLY SLIGHT PRECIPITATION CHANCES FOR
THE MOST PART ACROSS THE PLAINS. THIS DOWNSLOPE INFLUENCE WILL
ALSO EXTEND TO TEMPERATURES PUSHING HIGHS INTO THE 50S AND 60S..FOR
ANOTHER STRETCH OF WELL ABOVE NORMAL TEMPERATURES. IT DOES LOOK
LIKE A PATTERN CHANGE DEVELOPS HEADING INTO TUESDAY THAT COULD
BRING A BETTER CHANCE AT PRECIPITATION AND COLDER
TEMPERATURES...BUT THIS IS STILL A LONG WAYS OUT WITH PLENTY OF
TIME TO CHANGE. COULD BE SOME PRETTY WINDY PERIODS DURING THE
EXTENDED PERIOD BUT WITH TEMPERATURES GETTING INTO THE 50S AND 60S
THE THREAT FOR STRONG GAP FLOW WINDS LOOKS TO BE SIGNIFICANTLY
REDUCED FOR THE WESTERN FOOTHILLS. CHAMBERS
&&
.AVIATION...
LOW LEVEL WIND SHEAR IS EXPECTED IN THE FIRST 2-3 THOUSAND FEET
TONIGHT INTO EARLY TUESDAY MORNING MOST PLACES WITH WINDS
INCREASING FROM THE NORTHWEST UP TO 35KTS. A FEW SNOW
SHOWERS...POSSIBLY MIXED WITH A LITTLE FREEZING RAIN...WILL SWING
OVER LOCATIONS EAST OF KBIL TONIGHT. THESE EASTERN AREAS WILL HAVE
LOCAL MVFR TO IFR CONDITIONS. MOUNTAINS WILL BE OBSCURED AS SNOW
SHOWERS INVADE THERE. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 029/038 009/031 025/051 037/060 041/060 038/055 035/054
13/O 72/J 10/B 01/N 11/N 11/N 11/B
LVM 035/047 016/037 031/055 038/061 044/059 038/058 034/050
22/R 73/J 22/W 11/N 23/W 11/N 22/W
HDN 025/033 006/029 013/050 030/056 038/057 032/055 030/053
24/O 72/J 10/B 01/B 11/N 11/B 11/B
MLS 015/023 903/023 014/045 027/053 037/056 032/054 031/052
56/S 41/B 01/B 01/B 12/W 11/B 11/B
4BQ 019/033 003/027 017/050 030/059 040/058 034/055 034/057
24/O 51/B 00/B 01/B 12/W 11/B 11/B
BHK 007/022 907/018 009/044 026/048 033/049 032/049 030/051
66/S 20/B 00/B 11/B 12/W 11/B 11/B
SHR 031/041 013/029 018/050 029/061 035/058 029/054 029/051
12/R 73/J 10/B 00/B 11/B 11/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 2, 3:06 PM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
306 PM MST MON FEB 2 2015
MTZ028>042-056>058-063>068-WYZ098-099-032215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
306 PM MST MON FEB 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN IN THE ROUNDUP
AND HYSHAM AREAS AS WELL AS PARTS OF SOUTHEAST MONTANA LIKE
FORSYTH...MILES CITY AND BROADUS TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW IS LIKELY OVER NORTHERN PORTIONS OF SOUTHEAST MONTANA
TUESDAY AND OVER MORE OF THE AREA TUESDAY NIGHT. ONE TO THREE
INCHES OF SNOW ARE EXPECTED WITH HIGHER AMOUNTS ALONG THE
FOOTHILLS AND IN AREAS WEST OF BILLINGS. MILD TEMPERATURES TUESDAY
AHEAD OF THE SNOW COULD CAUSE MELTING OF SNOW AND REFREEZING ON
ROADWAYS AS TEMPERATURES FALL TUESDAY EVENING...CAUSING SLICK
CONDITIONS.
STRONG WINDS ARE POSSIBLE IN AND AROUND THE FOOTHILLS OF SOUTH
CENTRAL MONTANA LIKE AT LIVINGSTON LATE THIS WEEK AND INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CJS
Winter Storm, Powder River
- When
- February 3, 12:00 AM MST to February 4, 1:00 AM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Several reports of new snowfall amounts of 6 inches were reported across the Ashland Divide.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3, 20151 death · 1 event
- Cold in Pennsylvania, February 3 to 4, 20151 death · 1 event
- Cold in Wisconsin, February 3 to 4, 20151 death · 1 event
- Rip Current in Puerto Rico, February 3, 20151 death · 1 event
- Winter Storm in Nebraska, February 3 to 4, 201510 events
- Winter Storm and Winter Weather in Colorado, February 3 to 4, 20154 events
- Blizzard in Alaska, February 3, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554295.